Alert archive / Alabama / Red Flag Warnings in 2022
Red Flag Warning 4, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Oct 18, 2022, 2:35 AM CDT for 8 counties in Alabama. It took effect at Oct 18, 2022, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 18, 2022, 2:35 AM CDT (07:35 UTC)
- In effect from
- Oct 18, 2022, 1:00 PM CDT
- Expired
- Oct 18, 2022, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
Counties Barbour County, AL, Bullock County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Russell County, AL
The radar
The Maxwell AFB radar (KMXX), 40 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
856 WWUS84 KBMX 180735 RFWBMX URGENT - FIRE WEATHER MESSAGE National Weather Service Birmingham AL 235 AM CDT Tue Oct 18 2022 ...DRY AND BREEZY CONDITIONS EXPECTED THIS AFTERNOON... ALZ042-044>050-181900- /O.NEW.KBMX.FW.W.0004.221018T1800Z-221019T0000Z/ Lowndes-Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- 235 AM CDT Tue Oct 18 2022 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR SOUTHEASTERN PORTIONS OF CENTRAL ALABAMA... The National Weather Service in Birmingham has issued a Red Flag Warning for Southeastern Portions of Central Alabama, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * WINDS...Northwest 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 21 percent. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and dry conditions can contribute to extreme fire behavior. && $$
1 follow-up statement
497 WWUS84 KBMX 181647 RFWBMX URGENT - FIRE WEATHER MESSAGE National Weather Service Birmingham AL 1147 AM CDT Tue Oct 18 2022 ...DRY AND BREEZY CONDITIONS EXPECTED THIS AFTERNOON... ALZ042-044>050-190000- /O.CON.KBMX.FW.W.0004.221018T1800Z-221019T0000Z/ Lowndes-Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- 1147 AM CDT Tue Oct 18 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR SOUTHEASTERN PORTIONS OF CENTRAL ALABAMA... * WINDS...Northwest 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 21 percent. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and dry conditions can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Oct 18, 1:14 AM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Oct 18, 1:14 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 114 AM CDT Tue Oct 18 2022 ...New AVIATION... .SHORT TERM... (Tonight through Tuesday) Issued at 956 PM CDT MON OCT 17 2022 Cold, dry air is spreading southward tonight, ahead of strong surface high pressure sliding southward from Central Canada into the northern Plains. Dewpoints are now in the low 30s across the north, with temperatures in the mid 40s. Expect temperatures to continue falling into the low 30s across the north and low 40s across the south, by sunrise Tuesday. North to northwesterly winds will remain breezy due to the tightened pressure gradient, dropping wind chill values into the mid 20s to mid 30s. Will maintain the current Freeze Warning for northern counties from 2 to 9am. 14 Previous short-term discussion: (This afternoon through Tuesday) Issued at 103 PM CDT MON OCT 17 2022 The cold front is now situated across south Alabama and skies are clearing in the north with Central Alabama missing out on measurable rainfall this time around. We already have dry, cooler air entering from the northwest. Dewpoints will continue to plummet into the overnight hours as strong north-northwesterly mid-level winds over the Midwest acts to drive this Canadian airmass south into the region. Gusts of 15 to 20 mph will occur this afternoon behind the front, and winds of 5 to 8 mph may continue overnight. With temperatures dropping into the lower to mid 30s across our northern counties tonight, the added breeze could produce wind chills in the upper 20s. The Freeze Warning was expanded southward to include another row of counties from generally Lamar east to Cleburne County and areas north where temperatures are likely to plummet to at or just below freezing by early tomorrow morning. This will be the first widespread freeze of the season in the Warning area, so make sure to protect sensitive plants and provide a warm shelter for your pets! Although we will have full sunshine tomorrow, temperatures won't warm beyond the 50s for most locations except possibly the warmer areas of our southeast which could reach the lower 60s. 86/Martin && .LONG TERM... (Tuesday night through next Sunday) Issued at 220 PM CDT MON OCT 17 2022 The long-term forecast period focus remains on the potential for widespread freezing temperatures on Wednesday and Thursday mornings. Tuesday Night into Wednesday The period will start with a highly amplified pattern aloft as an elongated upper low is centered over the Eastern Great Lakes while broad ridging is centered over much of the West. Strong meridional flow will persist aloft from Central Canada south over much of the Plains and southeast over the area. A 1029 mb surface high will be located over the Eastern Dakotas while a surface low will be across Southeast Canada. Dry conditions under clear skies are expected areawide. Surface winds will be gradually decreasing during this time as the pressure gradient relaxes across the region. The result will be optimal radiational cooling conditions with a widespread freeze possible and a freeze watch remains in effect. Expect lows at least around freezing areawide with readings in the mid to upper 20s generally along and north of the Interstate 20 corridor. Highs during the day Wednesday will range from the upper 50s northwest to the low 60s far southeast. Wednesday Night into Thursday The upper low will become positioned over far Southeast Canada during this time as broad ridging remains over much of the West Coast. Elongated surface high pressure will extend from South Texas northeast across the area into the Carolinas. Light winds under continued clear skies will promote ideal radiational cooling conditions. A freeze watch is now in effect for this time frame with a widespread freeze expected. Potential for lows in the mid to upper 20s will again be most likely along and north of the Interstate 20 corridor. A warming trend will develop through the day Thursday with highs ranging from around 60 in the higher elevations east to the mid 60s far south and west. Thursday Night into Friday The upper low over Southeast Canada will become progressive as it becomes an open wave, quickly moving further northeast through the day. Mid level ridging out west will deamplify and become increasingly confined to the Desert Southwest region. A longwave trough will move east over the area but in dry fashion with only a few high clouds associated with the feature. Surface high pressure will become more diffuse but persist across the Deep South into the Mid Atlantic regions. A moderating trend will continue with lows potentially near freezing in the typically colder sheltered areas across the northeast, otherwise, readings will be in the low to mid 30s areawide. Will continue to hold off on mentioning the potential for continued freezing temperatures Friday morning across portions of the northeast due to the limited potential affected area. Highs will range from the upper 60s in the higher elevations east to readings in the lower 70s south and west. Dry conditions will continue under mostly clear skies. Saturday through Sunday Aloft, troughing is expected to develop aloft to our east late Friday into Saturday as a longwave trough moves east across the New England. Lower amplitude ridging will remain over much of the Desert Southwest, building slowly eastward over Southwest Texas. Surface high pressure will remains across the area Saturday before migrating further to the northeast over the Mid Atlantic on Sunday. We will see mostly sunny to partly cloudy skies across the area as moisture values continue to gradually increase with time. temperatures will continue to moderate with lows from the mid 30s northeast to the mid 40s southwest and highs in the mid to upper 70s areawide both days. 05 && .AVIATION... (06Z TAFS) Issued at 100 AM CDT TUE OCT 18 2022 Winds will remain up around 7 kts for the overnight hours and then increase late morning across the area. Sustains winds of 12 to 15 kts with gusts up to 22kts possible. 16 && .FIRE WEATHER... Dry conditions will persist now through Sunday as a cold front is moving southeast through the area this afternoon. Relative humidity values will fall into the mid 30 percent rage across the northwest this afternoon under clearing skies with breezy conditions. RH values and winds are below warning criteria but fire danger will remain elevated this afternoon. Minimum relative humidity values will fall into the mid 20s south and central by mid Tuesday afternoon. Even lower RH values are forecast with values in the lower 20s areawide both Wednesday and Thursday afternoons. Elevated fire danger conditions will persist through Thursday with winds being the only reason for warning criteria not being met. && .CLIMATE... Record "cool high" temperatures for October 18: Birmingham: 55 (1955) Tuscaloosa: 58 (1966) Anniston: 54 (1955) Montgomery: 60 (2009) Record lows for October 19: Birmingham: 29 (1948) Tuscaloosa: 28 (1948) Anniston: 30 (1948) Montgomery: 34 (1948) Record lows for October 20: Birmingham: 32 (1964,1913) Tuscaloosa: 32 (1989,1948) Anniston: 29 (1948) Montgomery: 32 (1989) && .PRELIMINARY POINT TEMPS/POPS... Gadsden 54 27 59 26 / 0 0 0 0 Anniston 54 29 59 29 / 0 0 0 0 Birmingham 54 31 58 31 / 0 0 0 0 Tuscaloosa 56 32 60 31 / 0 0 0 0 Calera 55 33 59 32 / 0 0 0 0 Auburn 56 34 60 33 / 0 0 0 0 Montgomery 58 32 61 31 / 0 0 0 0 Troy 58 33 61 31 / 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... Freeze Warning until 9 AM CDT this morning for the following counties: Blount-Calhoun-Cherokee-Cleburne-Etowah-Fayette- Jefferson-Lamar-Marion-St. Clair-Walker-Winston. Freeze Watch from late tonight through Wednesday morning for the following counties: Autauga-Barbour-Bibb-Blount-Bullock-Calhoun- Chambers-Cherokee-Chilton-Clay-Cleburne-Coosa-Dallas-Elmore- Etowah-Fayette-Greene-Hale-Jefferson-Lamar-Lee-Lowndes-Macon- Marengo-Marion-Montgomery-Perry-Pickens-Pike-Randolph-Russell- Shelby-St. Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa-Walker- Winston. Freeze Watch from Wednesday evening through Thursday morning for the following counties: Autauga-Barbour-Bibb-Blount-Bullock- Calhoun-Chambers-Cherokee-Chilton-Clay-Cleburne-Coosa-Dallas- Elmore-Etowah-Fayette-Greene-Hale-Jefferson-Lamar-Lee-Lowndes- Macon-Marengo-Marion-Montgomery-Perry-Pickens-Pike-Randolph- Russell-Shelby-St. Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa- Walker-Winston. && SHORT TERM...14 LONG TERM....05 AVIATION...16
Hazardous weather outlook, Oct 17, 11:09 AM CDT, 15 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1109 AM CDT Mon Oct 17 2022 ALZ011>015-017>050-181915- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1109 AM CDT Mon Oct 17 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Temperatures will be near or below freezing generally along and north of the Interstate 20 corridor late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Temperatures will be at or below freezing across much of Central Alabama Tuesday and Wednesday nights. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 2:16 AM CDT | Freeze Warning | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 31 hr |
Nearby
Red Flag Warnings in Alabama, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.